Excessive Heat, Columbia
- When
- August 2, 3:00 PM CST
- Where
- Columbia forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.214, -93.227 (the zone’s center; the record gives no point)
An elderly male died in southwest Arkansas.
A high pressure ridge at the surface and aloft was anchored across the southern plains into the Lower Mississippi Valley the last week of July into the first week of August. This resulted in excessive heat across the region with many locations achieving temperatures in excess of 100 degrees during the afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A high pressure ridge at the surface and aloft was anchored across the southern plains into the Lower Mississippi Valley the last week of July into the first week of August. This resulted in excessive heat across the region with many locations achieving temperatures in excess of 100 degrees during the afternoon hours. Afternoon temperatures on August 2nd ranged from between 100 and 105 degrees across many locations in southwest Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 2, 2:25 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT SAT AUG 2 2008
.DISCUSSION...
HIGH PRESSURE WILL KEEP THE REGION TOASTY THROUGH SUNDAY. HEAT
ADVISORY REMAINS POSTED THROUGH SUNDAY. MODELS HINT THAT TEMPS MAY
BE A COUPLE DEGREES LOWER ON MONDAY PROBABLY DUE TO WEAK INVERTED
TROUGH AT BASE OF UPPER RIDGE. I WOULD EXPECT THE HEAT ADVISORY
MAY NEED EXTENSION INTO MONDAY...BUT IT MAY NOT NECESSARILY HAVE
TO COVER THE WHOLE CWA. WILL LET LATER SHIFT HAVE ANOTHER SET OF
MODEL DATA TO DOUBLE CHECK THIS.
MEANTIME...HEAT AND HUMIDITY HAS FIRED OFF ISOLATED TSTMS AND THIS
SHOULD CONTINUE INTO EARLY EVENING. ADDITIONAL ROUND OF ISOLD T
SUNDAY AFTERNOON MAINLY E AND S. WHEN IT IS THIS HOT...TSTMS TEND
TO BE GUSTY.
HIGH PRESSURE WILL SHOVE THE INVERTED TROUGH INTO TX BY TUESDAY
AND WILL NOT SEE MUCH OF ANY CONVECTION AGAIN UNTIL WE PSBLY GET
VERY LATE WEEK WEAK NW FLOW ALOFT AS RIDGE RETROGRADES W A LITTLE.
/17/
&&
.AVIATION...
PERSISTENT VFR RULES. GFS HAS INITIALIZED BEST ON PBL MOISTURE...
AND 12Z KSHV RAOB AND LATEST FCST SOUNDINGS INDICATE A WIDESPREAD
HIGH-BASED CU FIELD DEVELOPING THIS AFTERNOON AND SUNDAY MORNING.
INSTABILITY PARAMETERS INDICATE A FEW CB/S NR KMLU LATE THIS
AFTERNOON/EVENING. OTHERWISE...NO AVIATION CONCERNS. /44/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 77 103 78 101 76 / 10 20 10 10 0
MLU 75 101 76 99 75 / 20 20 10 10 0
DEQ 73 104 74 102 74 / 10 10 10 10 0
TXK 77 104 78 102 77 / 10 10 10 10 0
ELD 75 103 75 102 75 / 20 10 10 10 0
TYR 77 103 77 100 77 / 10 0 10 10 0
GGG 76 102 76 100 76 / 10 10 10 10 0
LFK 75 102 74 99 74 / 10 20 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
ARZ050-051-059>061-070>073.
LA...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
LAZ001>006-010>014-017>022.
OK...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
OKZ077.
TX...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
17/44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT SAT AUG 2 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-031100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1200 PM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT EXPECT TO SEE TEMPERATURES CLIMB TO 100 TO 105 DEGREES THIS AFTERNOON. THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY WILL PROVIDE HEAT INDEX VALUES FROM NEAR 105 TO 109 DEGREES. THIS WILL STRESS ANYONE INVOLVED IN OUTDOOR ACTIVITIES...AND THOSE CONFINED TO THE INSIDE WITHOUT THE COOLING FROM FANS OR AIR CONDITIONERS. THE COMBINATION OF HEAT AND HUMIDITY MAY PRODUCE VERY ISOLATED LATE AFTERNOON THUNDERSTORM ACTIVITY...EAST OF A TEXARKANA TO LUFKIN LINE. IF ANY THUNDERSTORMS DEVELOP...THEY MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAT WILL STAY WITH THE REGION...AT LEAST THROUGH MONDAY INTO TUESDAY WITH TRIPLE DIGIT AFTERNOON MAXIMUM TEMPERATURES ONCE AGAIN. HEAT INDEX VALUES SUNDAY THROUGH TUESDAY WILL AGAIN APPROACH 105 TO 109 DEGREES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 17
The national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
An elderly male died in southwest Arkansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132114.